Adverse events (AEs) are common during treatment of drug-resistant tuberculosis (DR-TB). Little is known about the health-related quality of life (HRQoL) of patients receiving treatment for DR-TB or the effect of AEs on HRQoL.
We conducted a cross-sectional study among adult patients with laboratory-confirmed rifampicin resistant tuberculosis (TB) on DR-TB treatment at a public-sector outpatient DR-TB clinic in Johannesburg, South Africa between 02/2015–01/2018. Data on HRQoL using the Medical Outcomes Short Form-36 (SF-36) questionnaire and self-reported AEs were collected by trained interviewers through face-to-face interviews. We report averages for the eight major domains and mental (MCS) and physical health (PCS) component summary scores, stratified by whether AEs were reported in the last four weeks. For comparative purposes, we enrolled two other patient groups and included data on a separate group of healthy adults.
We enrolled 149 DR-TB patients (median age 36 years IQR 29–43, 55% male, 77.9% HIV-positive, 81% on ART, 61.8% on a standard long-course regimen and 44.3% on DR-TB treatment for less than 6 months). 58/149 (38.9%) patients reported a total of 122 AEs in the preceding 4 weeks, of these the most common were joint pain (n = 22), peripheral neuropathy (n = 16), hearing loss (n = 15), nausea and vomiting (n = 12) and dizziness or vertigo (n = 11). SF-36 domains and summary scores (MCS and PCS) were lower in those who reported an AE compared to those who did not, and both were lower than healthy adults. Compared to those who did not report an AE, patients who reported AEs were more likely to have a low MCS (aRR 2.24 95% CI 1.53–3.27) and PCS (aRR 1.52 95% CI 1.07–2.18) summary score. HRQoL was lower among those on DR-TB treatment for 6 months or less.
Results show that DR-TB had a substantial impact on patients’ quality of life, but that AEs during the early months on treatment may be responsible for reducing HRQoL even further. Our findings highlight the negative effects of injectable agents on HRQoL. Patients require an integrative patient-centered approach to deal with DR-TB and HIV and the potential overlapping toxicities which may be worsened by concurrent treatment.